Alert archive / Arizona / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 26, 2008, 1:50 PM MST for Pima County, Arizona. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 1:50 PM MST (20:50 UTC)
- Expired
- Jun 26, 2008, 2:30 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:06 PM MST | HAIL 0.75 | 2 Nne Rita Ranch, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 262050
SVRTWC
AZC019-262130-
/O.NEW.KTWC.SV.W.0002.080626T2050Z-080626T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 230 PM MST
* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF CORONA DE TUCSON...OR 16 MILES NORTHEAST OF GREEN
VALLEY...AND MOVING EAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RITA
RANCH...VAIL AND SAGUARO NATIONAL PARK EAST
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3225 11082 3214 11059 3203 11049 3193 11078
3199 11097
TIME...MOT...LOC 2050Z 254DEG 15KT 3203 11079
$$
CS1 follow-up statement
000
WWUS55 KTWC 262101
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST THU JUN 26 2008
AZC019-262130-
/O.CON.KTWC.SV.W.0002.000000T0000Z-080626T2130Z/
PIMA AZ-
201 PM MST THU JUN 26 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR EAST CENTRAL PIMA COUNTY...
AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR VAIL...OR 17 MILES SOUTHEAST OF TUCSON...MOVING EAST AT
17 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAGUARO
NATIONAL PARK EAST
IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.
LAT...LON 3225 11082 3214 11059 3203 11049 3193 11078
3199 11097
TIME...MOT...LOC 2101Z 254DEG 15KT 3204 11074
$$
CSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:00 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 26, 9:00 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST THU JUN 26 2008 .SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN. && .DISCUSSION...UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES OVER NORTHERN MEXICO OVER THE PAST FEW DAYS. THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND BLOWING DUST. UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK. && .FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE. && .AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. SHOEMAKER WEATHER.GOV/TUCSON
In the hours before
Local storm report, Jun 26, 1:06 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 6 E BENSON 31.96N 110.20W
06/26/2008 E0.88 INCH COCHISE AZ TRAINED SPOTTER
&&
GWSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:35 PM MST | Dust Storm Warning | TWC | 85 min | |
| Jun 26, 11:58 AM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 41 min |
| Jun 26, 2:11 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jun 26, 2:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jun 26, 2:57 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Jun 26, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jun 26, 3:10 PM MST | Flash Flood Warning | TWC | Pima | 110 min |
| Jun 26, 3:19 PM MST | Areal Flood Warning | TWC | Santa Cruz | 12 min |
| Jun 26, 3:22 PM MST | Flash Flood Warning | TWC | Santa Cruz | 113 min |
| Jun 26, 4:53 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.